Utah, 2022

Winter Weather in Utah, November 9, 2022

November 9, 2022 · NWS GJT · 3 events in 3 counties and zones

The slow moving Pacific trough and associated surface cold front finally progressed into the Great Basin late in the night and into the early morning hours. This led to moderate snow across the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The slow moving Pacific trough and associated surface cold front finally progressed into the Great Basin late in the night and into the early morning hours. This led to moderate snow across the mountains of eastern Utah. Strong winds accompanied the front with gusts exceeding 45 mph throughout much of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 9, 4:49 AM MST, 11 minutes earlier.

Area forecast discussion, Nov 9, 4:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
449 AM MST Wed Nov 9 2022

.SHORT TERM...(Today through Thursday)
Issued at 241 AM MST Wed Nov 9 2022

As expected, gusty winds continued overnight, thanks to strong
winds aloft and the approaching low pressure center tightening the
surface pressure gradient. Winds in lower valleys have gusted
between 30 to 40 mph for much of the night and as the system
approaches, the expectation is that winds will increase further.
The current wind advisories, obviously, will remain in effect to
account for these stronger winds. Temperatures have also remained
very warm for the overnight hours thanks to deep mixing of the
lower atmosphere.

As far as precipitation is concerned, no big changes from the
latest model runs. The cold front remains just on our doorstep at
this hour and by daybreak, expect some rain to start falling for
the extreme portions of our CWA...snow for the Uintas. The speed
of the cold front hasn't slowed down either and will remain the
focus of precipitation as it pushes through the area. Winter
weather advisories remain in place for accumulating snowfall
varying from about 4 to 8 inches, give or take. Would anticipate
several of the advisories to be dropped earlier than originally
planned as snow will end quickly after frontal passage, especially
the Uinta Mountains. Later shifts can evaluate and modify
highlights as needed. One major difference from previous runs was
an increase in QPF and snowfall amounts for the San Juans.
Favorable flow looks to create widespread orographic lift and with
strong upward motion thanks to divergence aloft, plenty of lift
will work on available moisture for a quick 4 to 6 inches
there...maybe a bit more. More concerned with the gusty winds that
will accompany the snow so after discussing with PUB, decided the
impacts for the mountains passes (550 and Wolf Creek) warranted
winter weather advisories. The advisories for the San Juans will
only last for 12 hours as things will settle down quickly after
the front has passed.

Tomorrow morning, a few lingering showers will persist along the
Divide from Vail Pass up to the Wyoming border and that looks to
be about it. The closed low will have moved to the northern High
Plains as a weak, dry, secondary trough moves across the region.
Might see an odd flurry over the northern mountains and some
increased cloud cover for the same area but that'll be about it.
Flow around the low will usher in cooler air with highs reaching
about 10 degrees below more seasonal values.

.LONG TERM...(Thursday night through Tuesday)
Issued at 241 AM MST Wed Nov 9 2022

Ridging will build in once the trough mentioned above moves to the
Front Range. Plenty of clear skies and quiet winds will bring some
cold overnight lows as strong radiational cooling causes overnight
lows to drop to the single digits for the northern valleys, mid to
upper teens for the Grand Valley, and lower teens for the southern
valleys. Brisk, to say the least.

Tranquil weather persists through the weekend until late Sunday
night. Both the GFS and EC deterministic runs bring a weak area of
low pressure down to the Four Corners and drops it down into New
Mexico. The GFS is trending this feature a bit further north than
the EC and wants to bring some light precip to the southern half
of the CWA. The EC only brings some very light precip to the San
Juans south. Either solution isn't really impressive so we can
expect an increase in cloud cover with some modest precip
possible. Temperatures through the period look to remain a few
degrees cooler than more normal highs. Nothing too cold though.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 447 AM MST Wed Nov 9 2022

Strong winds will remain the primary aviation concern through the
period with south/southwest gusts exceeding 45 kts possible for
most areas as a cold front approaches from the west. Low level
wind shear will be a concern for most TAF sites as strong winds
will exist just off the surface. High clouds will begin to start
dropping after 15Z. This is also when showers will begin to
develop over eastern Utah with coverage spreading eastward
throughout the day. Look for snow in the mountains and a rain or
rain/snow mix for the valleys with frequent mountain obscuration.
In showers, brief MVFR/IFR CIGS/VIS will be possible otherwise VFR
will prevail through the period. Showers will begin to diminish
from west to east after 00Z Wednesday evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until noon MST today for COZ001-002-006-007.

     Winter Weather Advisory until 6 AM MST Thursday for COZ003.

     Winter Weather Advisory from noon today to noon MST Thursday for
     COZ004-009-010-012-013.

     Wind Advisory from 8 AM this morning to 2 PM MST this afternoon
     for COZ011-020-021.

     Winter Weather Advisory from noon today to 6 AM MST Thursday for
     COZ017.

     Winter Weather Advisory from noon today to midnight MST tonight
     for COZ018-019.

UT...Wind Advisory from 8 AM this morning to 2 PM MST this afternoon
     for UTZ022.

     Winter Weather Advisory until 6 AM MST Thursday for UTZ023.

     Winter Weather Advisory until midnight MST tonight for UTZ025-
     028.

     Wind Advisory until 11 AM MST this morning for UTZ027-029.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Nov 9, 4:53 AM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MST Wed Nov 9 2022

COZ001>014-017>023-UTZ022>025-027>029-101445-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MST Wed Nov 9 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds will continue across the region ahead of a strong
cold front that will move through today. Wind gusts up to 45 mph
will be common in the valleys. Wind advisories remain in place. As
the front moves through, rain or rain/snow will become all snow
for the mountains where 4 to 8 inches looks possible for all
higher terrain. Winter weather advisories have been issued.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Ridging builds in Thursday as cooler air moves into the region.
Plenty of clear skies, cool days, and cold nights are expected. A
weak low will drop down to the Four Corners late Sunday night but
precipitation chances look slim. Any rain or snow that falls will
be light in nature.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Nov 9, 3:04 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 AM MST WED NOV 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST 11 SSW LA SAL           38.18N 109.26W
11/09/2022  M54 MPH          SAN JUAN           UT   MESONET

            MESONET STATION PC187 BIG INDIAN.

&&
Local storm report, Nov 9, 3:05 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 AM MST WED NOV 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     NON-TSTM WND GST 4 S SAWPIT              37.93N 108.01W
11/09/2022  M64 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION GW1216 SAWPIT.

&&
Local storm report, Nov 9, 4:10 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MST WED NOV 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
11/09/2022  M49 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&
Local storm report, Nov 9, 4:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 AM MST WED NOV 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST 6 NNW LA SAL JCT        38.39N 109.43W
11/09/2022  M66 MPH          SAN JUAN           UT   MESONET

            MESONET STATION PC188 HOLE N THE ROCK.

&&
Local storm report, Nov 9, 4:13 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST WED NOV 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
11/09/2022  M48 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

&&
Local storm report, Nov 9, 4:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MST WED NOV 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     NON-TSTM WND GST 5 W TELLURIDE           37.95N 107.90W
11/09/2022  M48 MPH          SAN MIGUEL         CO   AWOS

            AWOS STATION KTEX TELLURIDE REGIONAL ARPT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 9, 5:00 AM MST to 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area. Winds gusted up to 60 mph at times.

Winter Weather, Tavaputs Plateau

When
November 9, 7:00 AM MST to 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Roughly 4 inches of snow fell across the area. Winds gusted up to 60 mph at times.

Winter Weather, La Sal & Abajo Mountains

When
November 9, 11:00 AM MST to 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area. Winds gusted up to 60 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056706, 1056707, 1056708.